Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 1, 2004, 9:29 AM CDT for Zapata County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 9:29 AM CDT (14:29 UTC)
- Expired
- May 1, 2004, 10:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 188 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 2.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBRO 011429 SVRBRO TXC505-011530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 928 AM CDT SAT MAY 1 2004 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS * UNTIL 1030 AM CDT * AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR SAN YGNACIO...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ESCOBA BY 1020 AM CDT. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 2726 9944 2686 9941 2689 9901 2725 9897 $$ 59
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:50 AM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, May 1, 3:50 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 350 AM CDT SAT MAY 1 2004 .SHORT TERM...SATELLITE IMAGES INDICATE ELEVATED CONVECTION CONTINUES TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND SOUTHWEST TEXAS THIS MORNING. RELATIVELY STRONG COLD FRONT CONTINUES TO MOVE INTO CENTRAL TX WITH MOIST AND UNSTABLE AIRMASS ACROSS SOUTH TX. LAPS SURFACE ANALYSIS INDICATES CAPES OF 2500 J/KG ACROSS THE CWA WITH LIFTING INDEX OF NEAR -7. IN ADDITION...VAD WIND PROFILE INDICATES 50 KNOT LOW LEVEL JET ADVECTING MOISTURE NORTHWARD INTO CONVECTIVE COMPLEXES TO THE NORTH. WITH THE 500MB TROUGH MOVING INTO WEST TX LAPSE RATES WILL STEEPEN AS THE COLD FRONT MOVES INTO SOUTH TX THIS MORNING AND DEEP SOUTH TX LATER THIS AFTERNOON PROVIDING A FOCUS FOR LOW LEVEL CONVERGENCE. UPPER LEVEL DIFFLUENCE IN COMBINATION WITH RIGHT REAR QUADRANT OF 200MB JET STREAM WILL PROVIDE FAVORABLE ENVIRONMENT FOR SEVERE WEATHER TO DEVELOP THIS AFTERNOON. 00Z ETA SOUNDINGS PROGS DEEP DIRECTIONAL SHEAR DEVELOPING AS WELL AND ONLY LIMITING FACTOR SO FAR IS STRONG CAP AT 900MB. LATEST SPC OUTLOOK HAS SOUTH TX IN SLIGHT RISK WITH GREATEST THREAT BEING HAIL AND DAMAGING WINDS BUT WOULD NOT RULE OUT AN ISOLATED TORNADO WITH ISOLATED CONVECTION DEVELOPING AHEAD OF THE MAIN LINE OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONSIDERATION AND A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON. WILL INCREASE POPS TODAY WITH SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE IN ZONES/GRIDS THIS AFTERNOON INTO EVENING. WILL ISSUE SPS TO ADDRESS LOCALLY HEAVY RAINFALL FOR NOW. RAIN CHANCES SHOULD DIMINISH TONIGHT AS THE FRONT MOVES THROUGH THE LOWER RIO GRANDE VALLEY AND THE 500MB TROUGH MOVES EASTWARD. CLEARING TREND TO CONTINUE INTO SUNDAY WITH HIGH PRESSURE BRINGING DRIER AND COOLER AIR INTO TEXAS AND NORTHWEST FLOW ALOFT PROVIDING SUBSIDENCE. LOW TEMPERATURES SUNDAY NIGHT MAY BE COOLER THAN EXPECTED WITH RADIATIONAL COOLING BUT WILL GO WARMER THAN MAV TEMPERATURE GUIDANCE. && .LONG TERM...TEMPERATURES TO GRADUALLY WARM THROUGH THURSDAY WITH HIGH PRESSURE OVER SOUTH TX MONDAY SHIFTING EASTWARD TUESDAY AND RETURN FLOW DEVELOP WEDNESDAY. MOISTURE WILL INCREASE THURSDAY INTO FRIDAY AS THE 00Z GFS PROGS A 500MB LOW DEVELOPING ACROSS TX FRIDAY. WILL KEEP MENTION OF SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY. && .MARINE...AT 1AM BUOY020 REPORTED SOUTHEAST WINDS AT 10KTS AND 3 FOOT SEAS. THE COLD FRONT IS CURRENTLY MOVING THROUGH THE TEXAS HILL COUNTRY. IT WILL ARRIVE IN THE COASTAL WATERS ZONES SATURDAY EVENING. STRONG THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT WITH STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. AROUND THIS TIME TOMORROW...NORTHERLY WINDS WILL RACE IN AT 20 TO 25 KNOTS BRINGING UP SEAS TO 8 TO 10 FEET FOR SATURDAY NIGHT AND SUNDAY. SMALL CRAFT ADVISORIES ARE LIKELY IN THE WAKE OF THE FRONT. HIGH PRESSURE BUILDING INTO THE REGION TUESDAY WILL RELAX WINDS AND SEAS BEFORE TURNING BACK TO THE SOUTHEAST MIDWEEK. && .AVIATION...SFC WINDS AT LOCAL STATIONS ARE BELOW 10KTS BUT BRO VWP SHOWS WINDS FROM THE SOUTH AT 35KTS AT 1KFT AND 50KTS AT 5KFT. LLVL CLOUD DECK BTWN 800 AND 1200FT BEING MIXED WELL BY LOW LEVEL JET. MIXING EFFECT MAY BE COUNTERED BY MOISTURE FOCUSING AHEAD OF THE COLD FRONT TO THE NORTH. VIS SHOULD STAY ABOVE 3SM. WINDS WILL AGAIN INCREASE TOMORROW MORNING AS THE LOW LEVEL JET BEGINS TO MIX TOWARD THE SURFACE. THUNDERSTORMS DEVELOP TOMORROW AFTERNOON AS THE FRONT MOVES INTO DEEP SOUTH TEXAS. THE MAIN CONCERN WITH THE STORMS WILL BE STRONG GUSTY WINDS. WINDS BEHIND THE FRONT WILL TURN TO THE NORTHEAST AND BE BRIEFLY GUSTY. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 81 62 76 61 79/ 70 60 00 00 00 BROWNSVILLE 83 61 78 60 81/ 70 60 00 00 00 HARLINGEN 83 60 78 59 81/ 70 60 00 00 00 MCALLEN 82 59 78 58 82/ 70 40 00 00 00 RIO GRANDE CITY 81 57 77 56 82/ 60 30 00 00 00 SOUTH PADRE ISLAND 80 63 75 62 77/ 70 60 00 00 00 && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPTIC/GRIDS...61 MARINE/AVIATION/MESO...64 THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 1, 6:00 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 600 AM CDT SAT MAY 1 2004 TXZ248>257-021100- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 600 AM CDT SAT MAY 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. A LATE SEASON COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATTER HALF OF THE DAY. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS...WITH GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL AS THE FRONT APPROACHES. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES THROUGHOUT THE DAY. AFTER THE FRONT PASSES...GUSTY NORTH WINDS WILL RACE ACROSS THE COASTAL WATERS INCREASING SEAS TO NEAR 10 FEET. SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR SATURDAY NIGHT AND SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH SUNDAY BEFORE WEAKENING ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY.
In the hours before
Special weather statement, May 1, 5:08 AM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 508 AM CDT SAT MAY 1 2004 TXZ248>257-011400- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 508 AM CDT SAT MAY 1 2004 ...STRONG COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE INTO DEEP SOUTH TEXAS THIS AFTERNOON... A RELATIVELY STRONG COLD FRONT OVER CENTRAL TEXAS THIS MORNING WILL MOVE INTO DEEP SOUTH TEXAS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE RIO GRANDE PLAINS THIS MORNING AND MOVE INTO NORTHERN PORTIONS OF DEEP SOUTH TEXAS THIS AFTERNOON. AS THE COLD FRONT MOVES INTO THE LOWER RIO GRANDE VALLEY THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE FRONT COLLIDES WITH A VERY MOIST AND UNSTABLE ATMOSPHERE. RAINFALL AMOUNTS OF HALF AN INCH TO ONE INCH ARE LIKELY WITH ISOLATED AMOUNTS OF 1 TO 2 INCHES POSSIBLE. GIVEN THE RECENT RAINS AND THE SATURATED GROUNDS ACROSS DEEP SOUTH TEXAS...AREAS RECEIVING ADDITIONAL HEAVY RAINFALL MAY EXPERIENCE LOCAL FLOODING. A FLASH FLOOD WATCH MAY BE ISSUED LATER THIS MORNING FOR DEEP SOUTH TEXAS AS THE FRONT MOVES CLOSER TO THE AREA. CASTILLO
Special weather statement, May 1, 8:28 AM CDT, 1 hour 1 minute before
TXZ248-249-011415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 828 AM CDT SAT MAY 1 2004 ...COLD FRONT WITH THUNDERSTORMS HEADED FOR ZAPATA AND JIM HOGG COUNTIES... A COLD FRONT OVER SOUTH CENTRAL TEXAS WAS SOUTHEAST AT 35 TO 40 MPH. THUNDERSTORMS ALONG THE FRONT WILL BE INVADING ZAPATA COUNTY WITHIN THE NEXT HALF HOUR. THIS LINE OF THUNDERSTORMS MAY REACH JIM HOGG COUNTY BY 9 AM. RESIDENTS OF ZAPATA AND JIM HOGG COUNTIES SHOULD EXPECT VERY HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS DURING THE NEXT HOUR. ADDITIONALLY...DEEP SOUTH TEXAS IS WITHIN AN AREA DESIGNATED AS HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 7 AM SUNDAY. THEREFORE...PEOPLE WITHIN THESE TWO COUNTIES SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. 59
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:37 AM CDT | Flash Flood Warning | BRO | Zapata | 113 min |
| May 1, 10:49 AM CDT | Special Marine Warning | BRO | 26 min | |
| May 1, 10:49 AM CDT | Special Marine Warning | BRO | 26 min | |
| May 1, 11:01 AM CDT | Flash Flood Warning | BRO | Starr | 119 min |
| May 1, 11:40 AM CDT | Special Marine Warning | BRO | 65 min | |
| May 1, 11:40 AM CDT | Special Marine Warning | BRO | 65 min | |
| May 1, 11:40 AM CDT | Special Marine Warning | BRO | 65 min | |
| May 1, 12:42 PM CDT | Special Marine Warning | BRO | 63 min | |
| May 1, 12:42 PM CDT | Special Marine Warning | BRO | 63 min | |
| May 1, 1:45 PM CDT | Special Marine Warning | BRO | 60 min | |
| May 1, 2:45 PM CDT | Special Marine Warning | BRO | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.